Heart racing: Tamoxifen or AI side effects or other causes?

Posted by batm @batm, Jun 13, 2020

Has anyone had issues with a racing heart rate while on tamoxifen? I’ve been on it a little over a year with minor issues (hot flashes) but now have an increased heart rate. Same thing happened in prior year after only about a month on Arimidex.

Interested in more discussions like this? Go to the Breast Cancer group.

I developed anxiety issues about 9 months after chemo and radiation for breast cancer. I had been on tamoxifen about 8 months. Blood pressure became high and had heart palpitations (racing heart beat). Wore heart monitor. Heart was fine. Started blood pressure medicine (amlodipine) and carvedilol for heart palpitations. On the lowest dose of both. Also began seeing a counselor. Seems to have helped the most. Fatigue, anxiety, nausea, hot flashes…all side effects of tamoxifen…I have them all. Oh, and also taking Eliquus to guard against blood clots. It has been a year and a half now and I just try to make each day the best it can be. Oncologist still thinks it is the best for me. Started taking two 10 mg tabs just before bed about 2 months ago. The two tabs are seeming to be a little better for me for whatever reason. Pharmacist said she had heard that from others. I also do meditation and deep breathing exercises. Just hard to know what will help with all he craziness that is going on. Take care!

REPLY
@mugs24cancer

I developed anxiety issues about 9 months after chemo and radiation for breast cancer. I had been on tamoxifen about 8 months. Blood pressure became high and had heart palpitations (racing heart beat). Wore heart monitor. Heart was fine. Started blood pressure medicine (amlodipine) and carvedilol for heart palpitations. On the lowest dose of both. Also began seeing a counselor. Seems to have helped the most. Fatigue, anxiety, nausea, hot flashes…all side effects of tamoxifen…I have them all. Oh, and also taking Eliquus to guard against blood clots. It has been a year and a half now and I just try to make each day the best it can be. Oncologist still thinks it is the best for me. Started taking two 10 mg tabs just before bed about 2 months ago. The two tabs are seeming to be a little better for me for whatever reason. Pharmacist said she had heard that from others. I also do meditation and deep breathing exercises. Just hard to know what will help with all he craziness that is going on. Take care!

Jump to this post

@mugs24cancer
Couldn't agree more on how the times may be affecting us. A few weeks into the Shelter-in-Place announcement, I began to experience internal tremor… something often associated with Parkinson's disease (which I don't have). As soon as I recognized it as a subconscious anxiety reaction to the Covid-19 business, it went away… and I upped my meditation practice time (which includes deep-breathing) to help calm my subconscious fears.

REPLY

I agree that the anxiety I am feeling is partially from my cancer journey/meds., then adding shelter in place, plus the social unrest we are experiencing! Cancer is stressful enough all by itself, and now we add the social isolation to avoid coronavirus, plus the social injustices we read about everyday in the news! I just want to hide inside my house all by myself! Thankfully, I’m a gardener! We moved about 5 years ago to a much smaller home with a very tiny yard, no mowing! But I have plenty of containers for gardening and I can release some of the pent up stress!

REPLY
@lisman1408

I agree that the anxiety I am feeling is partially from my cancer journey/meds., then adding shelter in place, plus the social unrest we are experiencing! Cancer is stressful enough all by itself, and now we add the social isolation to avoid coronavirus, plus the social injustices we read about everyday in the news! I just want to hide inside my house all by myself! Thankfully, I’m a gardener! We moved about 5 years ago to a much smaller home with a very tiny yard, no mowing! But I have plenty of containers for gardening and I can release some of the pent up stress!

Jump to this post

Ditto…I agree! We have lots of bird feeders and a lot of birds this year. I love watching the birds. I do go out and walk a Mike and a half to 2 miles a day. Try to find some shady paths as it is heating up in Missouri. Just so much to think about but I try to stay occupied so I don’t have as mush time to just sit and think. Sometimes I feel as if there is a hamster running on a wheel and he just will not get off the worry wheel…lol. Take care! Nice to “talk” to you.

REPLY
@mugs24cancer

Ditto…I agree! We have lots of bird feeders and a lot of birds this year. I love watching the birds. I do go out and walk a Mike and a half to 2 miles a day. Try to find some shady paths as it is heating up in Missouri. Just so much to think about but I try to stay occupied so I don’t have as mush time to just sit and think. Sometimes I feel as if there is a hamster running on a wheel and he just will not get off the worry wheel…lol. Take care! Nice to “talk” to you.

Jump to this post

I currently live in Salt Lake City. But I’m originally from Oakville, Mo., a suburb of St. Louis. I know the heat and humidity well in Missouri.

REPLY
@lisman1408

I currently live in Salt Lake City. But I’m originally from Oakville, Mo., a suburb of St. Louis. I know the heat and humidity well in Missouri.

Jump to this post

We are on the Kansas City side. We live in St. Joseph.

REPLY

Hello… I’ve been on anastrazole every other day since 12/20. I’m weaning off of Tamoxifen 20 mg on alternate days. After 2-3 weeks I have noted my BP is going up and I have daily headaches. It is important for my kidneys that I keep my BP low…I have FMD, fibromuscular dysplasia that is controlled by keeping my BP below 120 systolic. Is this temporary?

REPLY
@bluegiraffe

Hello… I’ve been on anastrazole every other day since 12/20. I’m weaning off of Tamoxifen 20 mg on alternate days. After 2-3 weeks I have noted my BP is going up and I have daily headaches. It is important for my kidneys that I keep my BP low…I have FMD, fibromuscular dysplasia that is controlled by keeping my BP below 120 systolic. Is this temporary?

Jump to this post

Hi Bluegiraffe (I love your username.) Welcome.
I moved your question about rising blood pressure levels possibly related to anastrazole and/or weaning off of tamoxifen to this discussion that @batm started.
– Heart racing: Tamoxifen or AI side effects or other causes? https://connect.mayoclinic.org/discussion/tamoxifen-side-effects-1/

She too felt a racing heart. You can also connect here with @mugs24cancer @elizm @lisman1408 and others.
Bluegiraffe, how was your BP on tamoxifen alone? Has this only started since alternating anastrazole and tamoxifen?

REPLY
@bluegiraffe

Hello… I’ve been on anastrazole every other day since 12/20. I’m weaning off of Tamoxifen 20 mg on alternate days. After 2-3 weeks I have noted my BP is going up and I have daily headaches. It is important for my kidneys that I keep my BP low…I have FMD, fibromuscular dysplasia that is controlled by keeping my BP below 120 systolic. Is this temporary?

Jump to this post

Hi, Bluegiraffe,
I am assuming that you meant to write 12/21 (instead of 12/20)? and, yes, anastrozole can cause a myriad of issues until your body gets accustomed to it. For me, it took about six months. (I currently am on Raloxifene, having tried all the AIs at some point.) Make sure that you consult with your GP, along with your oncologist, regarding your reactions to these meds. Hopefully, you can find the right med and the right balance with it over time.

REPLY
@elizm

Hi, Bluegiraffe,
I am assuming that you meant to write 12/21 (instead of 12/20)? and, yes, anastrozole can cause a myriad of issues until your body gets accustomed to it. For me, it took about six months. (I currently am on Raloxifene, having tried all the AIs at some point.) Make sure that you consult with your GP, along with your oncologist, regarding your reactions to these meds. Hopefully, you can find the right med and the right balance with it over time.

Jump to this post

Thank you Elizm! I have asked my oncologist to stop the anastrazole for now…at least until I assess the reasons my BP is going up.
I’ll talk with my PCP this coming Thursday.
I have hyperplasia (but no precancerous cells) from the tamoxifen and will need every 6 month hysteroscopies to monitor this.
I’m hoping I can stay on tamoxifen (I tolerated it well for over 5 years) and decrease dosage to 5-10 mg.
I had IDIC, stage 1, grade 2 with no lymph node involvement. I was very lucky!

REPLY
Please sign in or register to post a reply.